Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 31, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Mar 20, 2017, 2:14 AM CDT for LaPorte County, Marshall County, Saint Joseph County, Indiana. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 20, 2017, 2:14 AM CDT (07:14 UTC)
- Expired
- Mar 20, 2017, 3:00 AM CDT
- In force
- 46 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
Counties LaPorte County, IN, Marshall County, IN, Saint Joseph County, IN
The radar
The Northern Indiana radar (KIWX), 70 km from the middle of the area, began a volume at 07:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 20, 2:23 AM CDT | HAIL 0.75 | New Carlisle, IN | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 7.2 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2180 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 327 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
770
WUUS53 KIWX 200714
SVRIWX
INC091-099-141-200800-
/O.NEW.KIWX.SV.W.0031.170320T0714Z-170320T0800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
314 AM EDT MON MAR 20 2017
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Central St. Joseph County in north central Indiana...
Northern Marshall County in north central Indiana...
Northeastern La Porte County in northwestern Indiana...
* Until 400 AM EDT/300 AM CDT/
* At 313 AM EDT/213 AM CDT/, a severe thunderstorm was located near
New Carlisle, or near La Porte, moving southeast at 50 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* This severe thunderstorm will be near,
Walkerton and North Liberty around 330 AM EDT.
Lakeville around 335 AM EDT.
Bremen around 345 AM EDT.
Other locations impacted by this severe thunderstorm include Byron,
Hudson Lake, Teegarden, La Paz, Fish Lake, Stillwell, Crumstown,
Rolling Prarie, Woodland and Hesston.
This includes INTERSTATE 80 IN INDIANA between MILE MARKERs 48 and
60.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
&&
LAT...LON 4176 8665 4176 8661 4152 8606 4141 8606
4143 8644 4168 8681
TIME...MOT...LOC 0713Z 303DEG 45KT 4166 8661
HAIL...1.50IN
WIND...<50MPH
$$
JBALL1 follow-up statement
005
WWUS53 KIWX 200728
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
328 AM EDT MON MAR 20 2017
INC091-099-141-200800-
/O.CON.KIWX.SV.W.0031.000000T0000Z-170320T0800Z/
St. Joseph IN-Marshall IN-La Porte IN-
328 AM EDT MON MAR 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM
EDT/300 AM CDT/ FOR CENTRAL ST. JOSEPH...NORTHERN MARSHALL AND
NORTHEASTERN LA PORTE COUNTIES...
At 328 AM EDT/228 AM CDT/, a severe thunderstorm was located near New
Carlisle, or 11 miles east of La Porte, moving southeast at 40 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Walkerton and North Liberty around 340 AM EDT.
Gulivoire Park around 345 AM EDT.
Lakeville around 350 AM EDT.
Bremen around 400 AM EDT.
Other locations impacted by this severe thunderstorm include La Paz,
Lake Of The Woods, Crumstown, Wyatt, Teegarden and Woodland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4152 8606 4141 8606 4143 8644 4165 8660
4170 8647
TIME...MOT...LOC 0728Z 300DEG 33KT 4162 8650
HAIL...1.00IN
WIND...<50MPH
$$
JBALLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 12:43 AM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Mar 20, 12:43 AM CDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 143 AM EDT Mon Mar 20 2017 .SYNOPSIS... Issued at 810 PM EDT Sun Mar 19 2017 It will be a quiet and dry evening as high pressure slides to our east. There is a chance for showers and a few thunderstorms overnight with the highest chances over northwest Indiana. Small hail could occur with any thunderstorm in the northwest. A cold front will cross the area Monday and widespread showers and scattered thunderstorms are expected. Small hail will be possible again with any stronger storms. It will turn colder midweek with highs on Wednesday only in the middle to upper 30s. A warmup is expected by Friday with temperatures climbing into the 60s but rain chances return for late week and the weekend with this warmup. && .SHORT TERM...(This Evening through Monday) Issued at 339 PM EDT Sun Mar 19 2017 As expected clouds have been slow to clear today and finally seeing some erosion on western fringe. Will take several more hours to clear in NW Ohio...likely into early or mid evening hours. Focus then shifts to west with increasing warm air advection and rain chances late tonight. Models have been trending toward a more pronounced elevated mixed layer advecting into far west late tonight. Upstream convection expected to develop in IL after 06z on nose of modest low level jet and theta surge. 12z hires CAMs showing this activity spreading east into western CWA in the 09-12z time frame and across southern areas mid morning. Mid level lapse rates around 7-8C/km with 0-3km bulk shear of 30 knots. 4km NAM soundings show over 2K j/kg elevated CAPE in our far southwest. NAM nearly always overdone with this parameter but certainly could expect upwards of 1000 j/kg. If upstream storms can maintain themselves into our west with approaching short wave there would be a hail threat with any thunderstorm before weakening. Would expect primarily sub severe size but cannot rule out some approaching severe limits given bulk shear values...especially if higher CAPE is realized. Prior grids handled timing rather well given latest hires guidance and only made some minor adjustments. Models then showing secondary development Monday afternoon with main short wave and cold front. Mid level lapse rates still in the 7-7.5 C/km range with 0-3km bulk shear 30-35 knots per hires CAMs. This will maintain the small hail threat through the afternoon as showers and storms push southeast. This more conditional on morning storms and evolution but CAMs seem to be in agreement. && .LONG TERM...(Monday Night through Sunday) Issued at 339 PM EDT Sun Mar 19 2017 A fast moving short wave now seen in several models on Tuesday which could bring rain to central and southern areas. Still some differences on how far north or south this feature will track. High pressure will be building southward with drier air trying to work south and this seems to be playing havoc with models and pcpn placement. For now accepted the blended PoPs which keep low to mid chance pops in southern two thirds of the area. This high will establish itself for Wednesday though across the Great Lakes with a very cold late March day expected despite what appears to be a mostly sunny day. A cold Tuesday night and Wednesday night expected with temps well into the 20s. Return flow still on track later Thursday into Friday with warmup expected Friday into Saturday. Rain chances do increase as southwest flow will bring deeper moisture and strong low level jet. Models now trending a dry slot into the area Friday which will lead to even warmer temps well into the 60s. Models trending closer on weekend system drifting east into the Ohio Valley region but differences on details and timing of rain. Did adjust blended categorical pops down a touch with model differences but it does look like a wet weekend with near normal temps at this time. && .AVIATION...(For the 06Z TAFS through 06Z Monday Night) Issued at 143 AM EDT Mon Mar 20 2017 Focus remains on upstream elevated convection breaking out from wrn MI swwd into ern IA. Lots of accas noted in GOES-16 through nrn IL and suspect given unstable elevated mixed layer and increasing low level theta-e ridging advecting east this line will fill in. CAMS guidance looks a bit slow compared to radar trends and will opt to add brief ts mention early. Otherwise much more significant forcing expected toward early aftn invof KSBN and mid aftn invof KFWA along/ahead of sfc trough with a period of vigorous storms likely and fuel alt conditions. Thereafter post cold advection follows with mvfr or worse cigs. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Murphy SHORT TERM...Lashley LONG TERM...Lashley AVIATION...T Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Mar 19, 3:41 AM CDT, 22 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 441 AM EDT Sun Mar 19 2017 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-200845- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 441 AM EDT Sun Mar 19 2017 /341 AM CDT Sun Mar 19 2017/ This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...Today and Tonight A few thunderstorms are possible late tonight over areas west of highway 31 in Indiana. The storms may contain small hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms are possible Monday. The storm may contain hail up to an inch in diameter. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-200845- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 441 AM EDT Sun Mar 19 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and Tonight A few thunderstorms are possible late tonight. The storms are not expected to become severe. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms with small hail are possible Monday morning. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
In the hours before
Special weather statement, Mar 20, 2:06 AM CDT, 8 minutes before
Special Weather Statement
National Weather Service Northern Indiana
306 AM EDT MON MAR 20 2017
INZ003-004-MIZ077-200745-
La Porte-St. Joseph-Berrien-
306 AM EDT MON MAR 20 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ST. JOSEPH...
NORTHERN LA PORTE AND SOUTHWESTERN BERRIEN COUNTIES...
At 305 AM EDT/205 AM CDT/, a strong thunderstorm was located near New
Buffalo, or near Trail Creek, moving southeast at 45 mph.
Dime size hail is possible with this storm.
This storm will be near...
La Porte around 210 AM CDT.
New Carlisle around 220 AM CDT.
Walkerton and North Liberty around 335 AM EDT.
Gulivoire Park around 340 AM EDT.
Lakeville around 345 AM EDT.
Other locations impacted by this storm include Byron, Hudson Lake,
Grand Beach, Waterford, Michiana Shores, Fish Lake, Pottawattomie
Park, Stillwell, Crumstown and Rolling Prarie.
This includes the following highways...
INTERSTATE 80 IN INDIANA between MILE MARKERs 45 and 62.
INTERSTATE 94 IN INDIANA between MILE MARKERs 37 and 45.
INTERSTATE 94 IN MICHIGAN between MILE MARKERs 0 and 5.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4185 8677 4155 8606 4148 8635 4148 8647
4145 8647 4143 8653 4170 8691
TIME...MOT...LOC 0705Z 302DEG 39KT 4173 8675
JBALLThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 2:06 AM CDT | Special Weather Statement | IWX | Saint Joseph | 39 min |
| Mar 20, 2:42 AM CDT | Special Weather Statement | IWX | Elkhart | 33 min |
| Mar 20, 2:58 AM CDT | Special Weather Statement | IWX | Kosciusko | 47 min |
| Mar 20, 8:03 AM CDT | Areal Flood Advisory | IWX | Adams, Blackford, Grant, Jay, Wells | 3 hr |
| Mar 20, 9:15 AM CDT | River Flood Warning | IWX | Cass, Kosciusko, Miami, Wabash, Whitley | 52 hr |
| Mar 20, 9:20 AM CDT | River Flood Watch | IWX | Adams, Wells | 4 days |
| Mar 20, 9:20 AM CDT | River Flood Watch | IWX | Wells | 4 days |
| Mar 20, 5:14 PM CDT | Special Weather Statement | IWX | Jay | 31 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.